Article Text

PDF

Hypogammaglobulinaemia with Whipple's disease
  1. M. Cochran,
  2. J. C. Gallagher,
  3. M. G. Cook,
  4. M. Peacock

    Abstract

    The patient, a 54-year-old housewife, was well until the age of 40 years when she developed repeated infections. During the next 10 years recurrent attacks of diarrhoea also appeared and were associated with weight loss, increased skin pigmentation, and later the occurrence of arthralgia and polyserositis. She was found to have deficiencies of IgG and IgA. A malabsorption syndrome was established and shown to be due to Whipple's disease by jejunal biopsy. She also had hypocalcaemia and osteomalacia. Weekly injections of human gammaglobulin had no effect on either the diarrhoea or the arthralgia, although the severity of respiratory infections was reduced. Intramuscular injections of vitamin D failed to restore the serum calcium to normal. Continuous oral tetracycline was followed by marked symptomatic improvement, disappearance of the diarrhoea and some weight gain. Steatorrhoea however persisted and the jejunal histology showed only slight improvement. The serum calcium returned to normal possibly as a result of correction of a magnesium deficiency. The relevance of the hypogammaglobulinaemia to the Whipple's disease is discussed, and a search of the literature shows six other cases where both disorders were associated.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.